Illinois, 2021Flash Flood in Illinois, July 31, 2021
July 31, 2021 · NWS LSX · 1 event in 1 county or zone
A mesoscale convective complex moved across portions of eastern Missouri and west central/southwest Illinois. There were several reports of flash flooding, as well as a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex moved across portions of eastern Missouri and west central/southwest Illinois. There were several reports of flash flooding, as well as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 5:24 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 5:24 AM CST, 3 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
624 AM CDT Sat Jul 31 2021
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 319 AM CDT Sat Jul 31 2021
Convection has initiated across Nebraska and Iowa, moving southeast
along the MUCAPE gradient towards the CWA. Over the morning this
area of convection is expected to congeal and continue to move
southeast along the forward propagating Corfidi vectors, across
northeast Missouri and into west-central Illinois by mid-morning.
The SREF indicates the sharp MUCAPE gradient riding along the
Mississippi River, with areas across Illinois largely devoid of
instability and 1000-2000 J/kg of MUCAPE across central Missouri.
While 30-35kts of 0-6 km shear will be available across northeast
Missouri and west-central Illinois, the severe threat with these
thunderstorms is low given the limited instability.
What is of greater concern is the threat for locally heavy rainfall
and localized flash flooding with this complex as it moves across
the CWA. Operational and ensemble guidance indicates PWAT values of
1.5-2.0 inches across northeast Missouri and west-central Illinois,
and 1.75-2.0+ inches across areas further south and west. This,
combined with deep warm cloud layers near 4 km, and the potential
for training convection, increases the potential for locally heavy
rainfall and flash flooding. However, uncertainty still remains that
the complex will hold together enough to produce significant
precipitation over any particular spot.
The complex is expected to exit the CWA by late afternoon if it can
sustain itself that long along the MUCAPE boundary with cool,
stable, post cold front air on the eastern side of the boundary.
Confidence is low that the structure will be able to hold together
all the way to the southeastern border of the CWA this afternoon.
The CAMs are in good agreement that the outflow from this complex
will lay out across southern Missouri and Illinois. New convective
initiation then is possible during the late afternoon and evening
along the outflow, forced by a mid-level disturbance along the
outer edges of a trough aloft. Convection initiating along this
boundary will be able to take advantage of the more unstable
environment where the SREF guidance is showing 1000-2000 J/kg of
MUCAPE. 30-35 kts of northwesterly 0-6 km shear could organize
thunderstorms into line segments, a few strengthening to strong to
severe, capable of producing heavy rainfall and damaging winds.
The rapid advancement of the mid-level trough into the mid-
Mississippi Valley will help push the outflow boundary and any
lingering convection south of the area overnight. At the surface a
high will push into the region, clearing out the sky and bringing
drier air into the region.
Temperatures today will be the coolest of the week, in the mid 70s
to upper 80s, between the showers and thunderstorms across the area
and associated cloud cover. Clearer skies on Sunday will help
temperatures warm into the mid 80s across the area, but will still
be below the normal 90 degrees for early August.
MRM
.LONG TERM... (Sunday Night through Friday)
Issued at 319 AM CDT Sat Jul 31 2021
Ensemble and operational models are in agreement that the mid-level
trough will remain locked in over the eastern US through the end of
the period, keeping the forecast area in the persistent
northwesterly flow along the western side of the trough. At the
surface, an anticyclone will churn over the region, keeping
conditions dry.
Periodic mid-level shortwaves moving over the region will reinforce
the cooler, dry air in the region while northeasterly low-level flow
through mid-week will keep 850 mb temperatures in the low to mid
teens. All of this translates to surface temperatures in the low to
mid 80s through mid-week. By Thursday the low level anticyclone
shifts slightly eastward, veering winds to the southwest once more.
Warm air advection along this flow will start to rebound
temperatures to near normal (90 degrees) by the end of the period.
MRM
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 618 AM CDT Sat Jul 31 2021
Showers and thunderstorms are currently across northeast Missouri
and west-central Illinois, moving southeast into east-central
Missouri and southwest Illinois during the morning. Ahead of the
showers and thunderstorms ceilings are dropping to low VFR, high
MVFR flight conditions, while underneath thunderstorms, ceilings
are dropping to fuel alternate and IFR flight conditions. Heavy
rain is reducing visibility as well. Conditions are expected to
improve as showers and thunderstorms move out of the area during
the early afternoon, but uncertainty remains with how much of an
improvement we'll see. By the end of the TAF period conditions
will begin to clear as a surface high builds into the area.
Winds will back to the north through the day as well as the
thunderstorm complex moves through the area.
MRM
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 79 67 84 63 / 80 30 5 0
Quincy 75 64 81 60 / 90 5 5 0
Columbia 83 65 83 61 / 40 20 5 0
Jefferson City 86 67 84 63 / 30 40 5 0
Salem 76 63 82 58 / 70 40 5 0
Farmington 86 66 83 60 / 40 70 5 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 31, 2:31 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 AM CDT Sat Jul 31 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 AM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are likely across the area today and tonight, with
damaging winds and locally heavy rainfall the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A few thunderstorms could linger across far southern Missouri early
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service as well as rainfall amounts in excess
of an inch or any flooding.
MRM
In the hours before
Local storm report, Jul 31, 7:17 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 AM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM FLASH FLOOD 1 ENE HANNIBAL 39.71N 91.37W
07/31/2021 MARION MO LAW ENFORCEMENT
WATER OVER THE ROADWAY AT HIGHWAY 61 AND
ROSS IN HANNIBAL, MO. THE ROADWAY IS CLOSED.
&&
KDLocal storm report, Jul 31, 7:18 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLOOD 2 SE BARING 40.22N 92.18W
07/31/2021 KNOX MO TRAINED SPOTTER
A FEW INCHES OF WATER OVER THE ROADWAY ALONG
HIGHWAY 15. THE ROADWAY REMAINS OPEN.
&&
KDLocal storm report, Jul 31, 8:16 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 AM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 1 E HANNIBAL 39.70N 91.36W
07/31/2021 MARION MO LAW ENFORCEMENT
WATER OVER THE ROADWAY AT 7TH STREET NEAR
WARREN BARRETT IN HANNIBAL, MO.
&&
KDFlash Flood, Greene
- When
- July 31, 8:41 AM CST to 11:30 AM CST
- Where
- Greene County, 2.13 mi W of Hillview to 1.72 mi SW of Eldred
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.452, -90.590
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 108 near Carrollton and Daum-Station Road south southwest of Wrights.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975907.